Alert archive / Indiana / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 13, NWS Northern Indiana

May 16, 2019Elkhart County, LaGrange County, Noble County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at May 16, 2019, 8:45 PM EDT for Elkhart County, LaGrange County, Noble County, Indiana. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2019, 8:45 PM EDT (00:45 UTC)
Expired
May 16, 2019, 9:30 PM EDT
In force
45 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Elkhart County, IN, LaGrange County, IN, Noble County, IN

The radar

The Northern Indiana radar (KIWX), 23 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 0.8 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2019-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2019-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1443 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
381 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

802 
WUUS53 KIWX 170045
SVRIWX
INC039-087-113-170130-
/O.NEW.KIWX.SV.W.0013.190517T0045Z-190517T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
845 PM EDT Thu May 16 2019

The National Weather Service in Northern Indiana  has issued a

* Severe Thunderstorm Warning for...
  Southeastern Elkhart County in north central Indiana...
  Northern Noble County in northeastern Indiana...
  Southern Lagrange County in northeastern Indiana...

* Until 930 PM EDT.

* At 845 PM EDT, a severe thunderstorm was located near Millersburg,
  or near Ligonier, moving east at 35 mph.

  HAZARD...Quarter size hail.

  SOURCE...Trained weather spotters.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Kendallville, Ligonier, Albion, Rome City, Topeka, Millersburg,
  Wolcottville, Brimfield, Eddy, Lisbon and Cosperville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4153 8519 4137 8519 4143 8565 4144 8565
      4144 8573 4156 8572
TIME...MOT...LOC 0045Z 275DEG 32KT 4151 8563 

HAIL...1.00IN
WIND...<50MPH
 
$$

MARSILI
2 follow-up statements
153 
WWUS53 KIWX 170108
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
908 PM EDT Thu May 16 2019

INC039-170117-
/O.CAN.KIWX.SV.W.0013.000000T0000Z-190517T0130Z/
Elkhart IN-
908 PM EDT Thu May 16 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ELKHART COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning have exited the 
warned area. Therefore, the warning has been cancelled.

LAT...LON 4153 8519 4137 8519 4142 8558 4144 8560
      4151 8561 4155 8561
TIME...MOT...LOC 0107Z 294DEG 30KT 4152 8549 

$$

INC087-113-170130-
/O.CON.KIWX.SV.W.0013.000000T0000Z-190517T0130Z/
Noble IN-Lagrange IN-
908 PM EDT Thu May 16 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM EDT
FOR NORTHERN NOBLE AND SOUTHEASTERN LAGRANGE COUNTIES...

At 907 PM EDT, a severe thunderstorm was located near Topeka, or near
Ligonier, moving southeast at 35 mph.

HAZARD...Half dollar size hail.

SOURCE...Trained weather spotters.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Kendallville, Ligonier, Albion, Rome City, Topeka, Wolcottville,
Brimfield, Eddy, Lisbon and Cosperville.

This thunderstorm has a history of producing large hail.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4153 8519 4137 8519 4142 8558 4144 8560
      4151 8561 4155 8561
TIME...MOT...LOC 0107Z 294DEG 30KT 4152 8549 

HAIL...1.25IN
WIND...<50MPH
 
$$

MARSILI
319 
WWUS53 KIWX 170134
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
934 PM EDT Thu May 16 2019

INC087-113-170144-
/O.EXP.KIWX.SV.W.0013.000000T0000Z-190517T0130Z/
Noble IN-Lagrange IN-
934 PM EDT Thu May 16 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN NOBLE AND
SOUTHEASTERN LAGRANGE COUNTIES HAS EXPIRED...
        
The storm which prompted the warning has exited the warned area. 
Therefore, the warning has been allowed to expire. A severe 
thunderstorm warning remains in effect for southeast Noble county.

LAT...LON 4153 8519 4137 8519 4142 8558 4144 8560
      4151 8561 4155 8561
TIME...MOT...LOC 0134Z 275DEG 32KT 4150 8519 

$$

MARSILI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 7:44 PM EDT, 1 hour 1 minute earlier.

Area forecast discussion, May 16, 7:44 PM EDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Northern Indiana
744 PM EDT Thu May 16 2019

.SYNOPSIS...
Issued at 730 PM EDT Thu May 16 2019

Scattered showers and perhaps an isolated thunderstorm will
continue to be a possibility through the early evening. A much
better chance for widespread storms will arrive late this evening
and overnight. Some of these storms may be severe with hail and
heavy rain the primary threats. Additional strong storms are then
possible again on Friday afternoon. Saturday appears warm and
primarily dry but additional storms are then expected on Sunday.

&&

.UPDATE...
Issued at 730 PM EDT Thu May 16 2019

An old mesoscale convective vortex originating from last night's
upper MS Valley convection allowed renewed MCS and even a few
supercells to form across northeast Illinois into central Indiana
earlier this afternoon. This MCS has rapidly shifted south across
southern Indiana early this evening. Northern Indiana/southern
Lower Michigan remain situated along a very strong west to east
instability gradient. A strengthening westerly low level jet
tonight will shift this instability axis across the region later
this evening. Next forcing mechanism to focus on will be sagging
low level frontal boundary later this evening into the overnight.
By the time this frontal forcing drops into the area, instability
should be slightly more elevated in nature. MUCAPES on the order
of 2000-2500 J/kg along with steepening mid level lapse rates
could yield isolated large hail potential, especially in the 03Z-
07Z timeframe. Better elevated CAPE should gradually sag south of
Route 30 later during the overnight with attention during later in
overnight hours possibly turning to some hydro concerns with a
potential of training cells. Best chance of heaviest rain fall may
be across central portions of forecast area roughly in vicinity
of Route 30 corridor where low level boundary may tend to stall
tonight, and where near term guidance indicates weakness in
Corfidi vectors for a time late evening/overnight. Thinking from
previous forecast still remains in intact with greatest severe
potential (mainly in form of hail) from about 03Z-07Z. Updated
forecast to be sent shortly with just minor tweaks to PoPs to
account for current convective evolution.

&&

.SHORT TERM...(This Evening through Tonight)
Issued at 115 PM EDT Thu May 16 2019

Hi-res models and 12Z NAM have struggled to initialize ongoing
convection which keeps a high level of complexity in downstream
evolution. However, a window for severe weather and heavy rain
exist this afternoon and overnight.

Stationary boundary that was stretched across the NW zones this
morning has slowly shifted just north of the area, but expanding
anvil blow-off has helped to combat significant warming. With the
muted heating, the cap presented in forecast soundings may hold
until break around 20Z for the far SW to closer to 00Z for the NW.
This afternoon into the early evening, forecast MLCAPE has been
forecast in the 2000-3000 J/kg range primarily along and west of
HWY 31 with lowering values as you go east. Curved hodographs
present a potential window this afternoon for discrete storms west
of HWY 31. One note is some of the morning CAMs were showing
potential for discrete storms after the MCS diminished. As is
evident on RADAR, the MCS has contracted in areal extent but is
persisting with a linear/bowing structure. Given the factors
listed above, severe storms are possible this afternoon primarily
west of HWY 31 this afternoon and early evening. These storms will
be capable of producing hail and damaging wind gusts. The
possibility of the brief tornado cannot be ruled out as low-level
helicity is in the 150-200 m^s/s^2.

As we move into the late evening into the overnight hours, the
front north of the area is expected to drop southwards back into
the area. Isentropic upglide will allow for storms to develop
along and just north of the front. There is disagreement on the
western extent of this convection mainly due to the possible
lingering effects of the MCS. Models show that MLCAPE will still
be in the 2000-2500 J/kg range at the onset before gradually
decreasing into the overnight hours. Isolated strong to severe
storms can't be ruled out, but the primary threat through the
overnight hours is likely heavy rain. MBE velocities drop into
the 5 to 10kt range after midnight and into the morning hours with
near parallel storm motions. PWATs continue to be forecast around
1.5" which is on the higher end of mid-May. This could easily
result in flooding issues as the ground is still fairly saturated,
and rivers continue to be at elevated heights. The location of
these higher precip amounts remains difficult to pinpoint given
the influences of the ongoing MCS and drastically different
frontal progressions between models.

&&

.LONG TERM...(Friday through Thursday)
Issued at 302 PM EDT Thu May 16 2019

Location of the undulating front continues to be a challenge for
the forecast Friday through Sunday. Convection will likely be
ongoing to start out Friday morning as the front should be
situated near Route 24. Embedded perturbations in the upper flow
should help to prolong convection along and north of the front
through the better part of the day. Primary concern is for locally
heavy rain as elevated instability is forecast to be meager.
Front Looks to push northwards across the area late Friday night
into Saturday to help clear convection, but models continue to
surge the front too far north given the cool lake surface.

There remains a chance for strong to severe storms on Sunday as a
vigorous Plains low lifts into the Midwest. Medium range models
have sped the system up slightly which would bring storms into the
area between 12Z and 15Z vs. the 15-18Z timing from the 00Z
models. Will have to see if a faster timing is an actual trend
with time as is would limit storm strength given a less favorable
timing.

Mostly dry conditions expected for the start of next week before
yet another lifting plains low moves in for mid-week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 730 PM EDT Thu May 16 2019

Lull in greater coverage of showers and thunderstorms to begin the
period across northern Indiana should give way to increasing
showers and storms after 03Z or 04Z into the overnight. Passage
of a short wave earlier today has kept better instability anchored
just to the west of the area this evening. A westerly low level
jet will advect moderate to strong elevated instability eastward
this evening. The combination of this increased elevated
instability and frontal boundary sagging into northern Indiana
should provide an uptick in showers and thunderstorms in the 03Z-
05Z period. Have maintained thunder mention at terminals in the
04Z-08Z timeframe with earlier timing at KSBN, and slightly later
timing at KFWA following the frontal forcing. It is possible
thunder mention may need to be extended a little later into the
early morning hours of Friday at KFWA depending on how things
evolve with frontal progression. MVFR cigs will be possible behind
this front late tonight into Tuesday, although have kept cigs at
or above 2k feet at this time.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

UPDATE...Marsili
SYNOPSIS...Marsili/CM
SHORT TERM...CM
LONG TERM...CM
AVIATION...Marsili

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, May 16, 6:33 PM EDT, 2 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
633 PM EDT Thu May 16 2019

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-172245-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
633 PM EDT Thu May 16 2019 /533 PM CDT Thu May 16 2019/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Tonight.

There is a chance of thunderstorms through late evening. Severe
weather is not expected. A second round of greater thunderstorm
coverage is expected to develop late this evening and especially
into the overnight hours. Some of these storms may be strong with
hail and locally heavy rainfall being the primary hazards. The
greatest risk of severe storms appears to be in the 11 PM EDT to 2 AM
EDT timeframe.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Additional thunderstorms are possible late Friday and again on
Sunday. Some of these storms may be strong. Early indications suggest
the greatest risk of any additional severe storms on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

LMZ043-046-172245-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
633 PM EDT Thu May 16 2019

This Hazardous Weather Outlook is for The Nearshore Waters of
Southeastern Lake Michigan.

.DAY ONE...Tonight.

Thunderstorms are expected into tonight. Hail and gusty winds in
excess of 35 knots are possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Additional thunderstorms are possible Friday and again on Sunday.
Some of these storms may be strong, especially on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, May 16, 4:26 PM EDT, 4 hours 19 minutes before
Special Weather Statement
National Weather Service Northern Indiana
426 PM EDT Thu May 16 2019

INZ022-023-162115-
Miami-Cass-
426 PM EDT Thu May 16 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN CASS AND
SOUTHERN MIAMI COUNTIES...

At 425 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Walton to 11 miles west of Kokomo.
Movement was east at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Logansport, Grissom Afb, Walton, Bunker Hill, Lincoln, Galveston,
Miami, Converse, Amboy, Onward, Bennetts Switch, Deacon, Santa Fe,
Wawpecong and Anoka.

Seek shelter until these storms pass.

&&

LAT...LON 4056 8637 4065 8638 4074 8636 4066 8594
      4065 8594 4064 8586 4057 8586
TIME...MOT...LOC 2025Z 280DEG 22KT 4071 8627 4044 8634

HAIL...0.25IN
WIND...40MPH

MARSILI
Special weather statement, May 16, 8:19 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Northern Indiana
819 PM EDT Thu May 16 2019

INZ005-170045-
Elkhart-
819 PM EDT Thu May 16 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN ELKHART COUNTY...

At 818 PM EDT, a strong thunderstorm was located near Wakarusa, or
near Goshen, moving east at 30 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Goshen, Millersburg, New Paris, Benton, Southwest, Foraker and
Waterford Mills.

Seek shelter until this storm passes.

&&

LAT...LON 4147 8566 4147 8565 4144 8566 4147 8599
      4158 8599 4159 8566
TIME...MOT...LOC 0018Z 277DEG 28KT 4153 8592

HAIL...0.75IN
WIND...40MPH

MARSILI
Special weather statement, May 16, 8:21 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Northern Indiana
821 PM EDT Thu May 16 2019

INZ023-024-170045-
Wabash-Miami-
821 PM EDT Thu May 16 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WABASH AND NORTHWESTERN
MIAMI COUNTIES...

At 821 PM EDT, a strong thunderstorm was located 7 miles northeast of
Mexico, or 10 miles north of Peru, moving east at 30 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Wabash, Mexico, Erie, Denver, Roann, Lagro, Chili, Ijamsville,
Stockdale, Servia, Deedsville, Urbana, Speicherville, Laketon and
Gilead.

Seek shelter until these storms pass.

&&

LAT...LON 4081 8614 4099 8611 4097 8564 4078 8566
TIME...MOT...LOC 0021Z 277DEG 27KT 4090 8603

HAIL...0.75IN
WIND...40MPH

MARSILI
Local storm report, May 16, 8:33 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
833 PM EDT THU MAY 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HAIL             2 NNE WAKARUSA          41.57N 85.99W
05/16/2019  E0.75 INCH       ELKHART            IN   COCORAHS

            HAIL WAS BETWEEN 0.5 AND 0.75 IN DIAMETER.

&&

MCD
Local storm report, May 16, 8:43 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
843 PM EDT THU MAY 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0837 PM     HAIL             3 NNE GOSHEN            41.62N 85.81W
05/16/2019  E0.25 INCH       ELKHART            IN   PUBLIC

            0.25 TO 0.5 INCH HAIL. LASTED ABOUT 1
            MINUTE.

&&

MCD
Local storm report, May 16, 8:45 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
845 PM EDT THU MAY 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0841 PM     HAIL             MILLERSBURG             41.53N 85.70W
05/16/2019  M1.25 INCH       ELKHART            IN   NWS EMPLOYEE

            ONGOING AT THE TIME OF THE CALL.

&&

MCD

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 8:19 PM EDTSpecial Weather StatementIWXElkhart26 min
May 16, 8:21 PM EDTSpecial Weather StatementIWXWabash24 min
May 16, 8:51 PM EDTSpecial Weather StatementIWXHuntington, Wabash39 min
May 16, 8:54 PM EDTSevere Thunderstorm WarningIWXAllen, DeKalb, Noble36 min
May 16, 9:11 PM EDTSevere Thunderstorm WarningIWXAdams, Allen, Huntington, Wells49 min
May 16, 9:24 PM EDTSevere Thunderstorm WarningIWXAllen, DeKalb, Noble66 min
May 16, 9:27 PM EDTSpecial Weather StatementIWXAllen33 min
May 16, 9:33 PM EDTSevere Thunderstorm WarningIWXAllen42 min
May 16, 9:52 PM EDTSevere Thunderstorm WarningIWXAdams, Wells53 min
May 16, 10:06 PM EDTSevere Thunderstorm WarningIWXAllen54 min
May 16, 10:12 PM EDTSpecial Weather StatementIWXDeKalb33 min
May 16, 10:20 PM EDTSpecial Weather StatementIWXElkhart, Saint Joseph25 min
May 16, 10:32 PM EDTSpecial Weather StatementIWXAllen28 min
May 16, 10:43 PM EDTAreal Flood AdvisoryIWXAllen, DeKalb4 hr
May 16, 10:50 PM EDTSevere Thunderstorm WarningIWXElkhart, Kosciusko, Noble40 min
May 16, 10:53 PM EDTSpecial Weather StatementIWXAllen52 min
May 16, 11:19 PM EDTSevere Thunderstorm WarningIWXAllen56 min
May 16, 11:25 PM EDTSevere Thunderstorm WarningIWXDeKalb32 min
May 17, 12:09 AM EDTAreal Flood WarningIWXAdams, Allen12 hr
May 17, 12:50 AM EDTSpecial Weather StatementIWXLaPorte40 min
May 17, 1:20 AM EDTSpecial Weather StatementIWXAllen55 min
May 17, 1:38 AM EDTSpecial Weather StatementIWXLaPorte52 min
May 17, 2:19 AM EDTSpecial Weather StatementIWXSaint Joseph26 min
May 17, 7:43 PM EDTSpecial Weather StatementIWXBlackford47 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.